Recognizing Fentanyl Overdose: Signs and Immediate Actions

Recognizing an overdose quickly is crucial, as fentanyl can cause severe respiratory depression leading to death. Signs of a fentanyl overdose include:

  • Pupils that are pinpoint-sized: One of the first visible signs of opioid overdose.
  • Loss of consciousness: The person may be unresponsive to external stimuli.
  • Weak or no breathing: Shallow, slow, or stopped breathing is a critical sign.
  • Limp body: Muscles may become slack and weak.
  • Pale face: The person’s face may become clammy and lose color.
  • Choking sounds: Sometimes referred to as a “death rattle,” indicating airway blockage.

Immediate Actions to Take

  1. Call Emergency Services: Immediate medical attention is necessary. Provide clear details about the situation and the person’s location.
  2. Administer Narcan if Available: Narcan (naloxone) can temporarily reverse the effects of an opioid overdose. If you have it, administer it following the package instructions.
  3. Keep the Person Awake and Breathing: Try to keep them awake and breathing. Lay them on their side to prevent choking.
  4. Stay Until Help Arrives: Provide comfort and ensure they are in a safe position until professional help arrives.
  5. Follow-Up: After the emergency, encourage them to seek further treatment for substance use.

Where to Find Help and More Information

If you or someone you know is struggling with addiction, resources are available:

  • CNV Detox: Offers comprehensive treatment for substance abuse and support for recovery, including medically supervised detox programs, residential rehabilitation, and aftercare planning​ (MedDetox LA)​.
  • National Helplines: Contact national helplines for confidential advice and support.
  • Local Health Services: Consult with local health service providers for immediate assistance.

Conclusion

Recognizing the signs of a fentanyl overdose and knowing the immediate actions to take can be the difference between life and death. Education, preparedness, and compassion are key components in addressing this public health issue. For more information on opioid addiction and recovery, visit CNV Detox and explore their programs and resources designed to support individuals on the path to recovery.

Remember, taking immediate action can save a life. Stay informed, stay prepared, and never hesitate to help.